Case 10 Nicholas Mysterious Suntan 1
911 words 4 pagesStudent’s Name: Marylene Mosburg Date: 11/31/2014
BIO169 Case_10: Nicholas's Mysterious Suntan
This case study presents a clinical situation related to the endocrine system. The questions at the each segment of the case will test your understanding of the endocrine system.
Nicholas T., age 32, is a busy systems analyst for a computer manufacturer. Working his way up the corporate ladder, he travels extensively, putting in many hours without much sleep. Nicholas has a tendency to be overweight but continues to eat fatty foods and does not have an exercise program. He craves salty pretzels and potato chips. ? In recent months, however, he has often felt weak, and occasionally experiences dizziness when moving from a lying down to a …show more content…
No aldosterone wouldl be produced.
Dr. Ortega suspects that Nicholas might have Addison's disease, a rare endocrine disorder suffered by about four in every 100,000 people. He treats Nicholas immediately with intravenous saline solution containing glucose and fluids, and injections of glucocorticoid hormones. Nicholas feels better right away. Dr. Ortega refers Nicholas to an endocrinologist, a physician who specializes in diseases of the endocrine system.
Addison's disease is confirmed after a battery of tests and X-rays. Nicholas's serum ACTH level was found to be very high. ? An injection of extra ACTH (ACTH Stimulation Test) causes no rise in the plasma cortisol levels. ? Results of all Nicholas's tests indicate that his Addison's disease is an autoimmune disorder, and that his own antibodies have destroyed much of the cortex of his adrenal gland.
Q. What is ACTH?
Q. Why could Nicholas’s ACTH level stay high?
Destruction of the adrenal cortex prevents release of glucocorticoids when stimulated by ACTH. It is a negative feeback loop, but there is no glucocorticoid to inhibit the ACT.
The following treatment regimen is prescribed:
1. Substituting the natural hormones with hydrocortisone tablets and an aldosterone-type synthetic steroid
2. Drinking more fluids
3. Increased salt intake, especially when there is any vomiting or diarrhea ?
Q. Why would Nicholas need